Missouri, 2008

Flash Flood and Hail in Missouri, September 19, 2008

September 19, 2008 · NWS PAH · 2 events in 1 county or zone

An isolated severe storm occurred near a weak stationary front that extended from central Arkansas northeast along the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe storm occurred near a weak stationary front that extended from central Arkansas northeast along the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 19, 11:40 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Sep 19, 11:40 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1240 PM CDT FRI SEP 19 2008

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
WEAK 500 MB TROUGH OVER ARKANSAS IS FORECAST TO BECOME A CLOSED LOW
TONIGHT. AS THIS SYSTEM BECOMES BETTER ORGANIZED...LIFT WILL
INCREASE ALONG THE MISSISSIPPI VALLEY. BOTH NAM AND GFS TIME HEIGHT
CROSS SECTIONS INDICATE STRONG MID LEVEL UPWARD MOTION TONIGHT OVER
SE MISSOURI. WHILE THE ACTUAL VALUES APPEAR SUSPICIOUSLY HIGH DUE TO
THE BULLSEYE SHAPE OF THE CONTOURS...THERE WILL BE INCREASED FORCING
NEAR THE UPPER LOW.

AT LOWER LEVELS...THE MODELS DEPICT INCREASING LOW LEVEL CONVERGENCE
BENEATH THE 500 MB LOW. THE 12Z NAM EVEN SHOWS A WEAK 850 MB LOW
FORMING OVER NORTHERN ARKANSAS. A DEEP MOIST SOUTHERLY FLOW WILL
BECOME ESTABLISHED THIS EVENING...WITH THE AXIS OF STRONGEST
MOISTURE ADVECTION ALONG THE MISSISSIPPI RIVER.

AREAS OF SHOWERS AND STORMS OVER NE ARKANSAS/FAR WEST TENNESSEE THIS
AFTERNOON WILL LIFT NORTH. POPS WILL BE IN THE LIKELY CATEGORY FOR
SE MISSOURI TONIGHT. A STRONG MOISTURE GRADIENT WILL EXIST OVER
WESTERN KY AND SE ILLINOIS. PARTS OF SW INDIANA AND WESTERN KY WILL
REMAIN DRY TONIGHT AS A DEEP LAYER RIDGE STAYS ANCHORED OVER THE
UPPER OHIO VALLEY.

ON SATURDAY...THE CLOSED 500 MB LOW WILL LIFT NORTH/NORTHEAST ACROSS
THE MISSOURI OZARKS. SINCE THE LOW WILL MAKE LITTLE EASTWARD
PROGRESS...THE HIGHEST POPS WILL REMAIN IN THE WESTERN COUNTIES OF
SE MISSOURI. AT LEAST A SLIGHT CHANCE OF SHOWERS AND STORMS WILL
REACH THE KHOP/KOWB AREAS DURING THE DAY. THE AXIS OF STRONGEST
SOUTHERLY FLOW WILL REMAIN IN THE VICINITY OF THE MISSISSIPPI
RIVER.

A GRADUAL DECREASE IN POPS WILL BEGIN SATURDAY NIGHT AS THE 500 MB
LOW BEGINS TO SHEAR APART OVER MISSOURI. ON SUNDAY...AT LEAST A
SMALL POP WILL CONTINUE IN SOME AREAS AS THE REMNANTS OF THE TROUGH
LIFT ACROSS MISSOURI AND ILLINOIS.

500 MB HEIGHTS WILL BEGIN TO RISE SUNDAY NIGHT THROUGH MONDAY NIGHT.
SURFACE HIGH PRESSURE WILL BUILD ACROSS THE MIDWEST. DRY CONDITIONS
WITH NEAR NORMAL TEMPERATURES ARE EXPECTED MONDAY AS LOW LEVEL WINDS
BECOME EAST TO NORTHEAST.

.LONG TERM /TUESDAY THROUGH FRIDAY/...
TIMING OF 500 MB SHORTWAVES ACROSS THE NORTHERN HALF OF THE COUNTRY
VARIES FROM MODEL TO MODEL. WEAK COLD FRONTS ASSOCIATED WITH THE
SHORTWAVES WILL DISSIPATE OR STALL AS THEY APPROACH THE FORECAST
AREA. MOISTURE WILL BE VERY LIMITED AS EXPANSIVE MID LEVEL RIDGING
SHOULD COVER MOST OF THE SOUTHERN STATES. WHILE THE LONG TERM
APPEARS MAINLY DRY...ISOLATED CONVECTION IS POSSIBLE ACROSS THE
NORTHERN COUNTIES WITH ANY WEAKENING COLD FRONTS. FORECAST WILL
REMAIN DRY UNLESS OR UNTIL MODELS HONE IN ON THE TIMING AND LOCATION.

&&

.AVIATION...
VFR CONDITIONS ARE FORECAST FOR ALL TAF SITES THROUGH AT LEAST 06Z
SATURDAY. MVFR VISIBILITIES AND RW/TRW ARE FORECAST BETWEEN 05-10Z
SATURDAY FOR KCGI AND KPAH. WINDS WILL CONTINUE LIGHT OUT OF THE
SOUTHEAST OR CALM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM/LONG TERM...MY
AVIATION...JAP
Hazardous weather outlook, Sep 19, 2:26 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CDT FRI SEP 19 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
326 PM CDT FRI SEP 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS WEST OF A LINE FROM EVANSVILLE
INDIANA TO HOPKINSVILLE KENTUCKY. THUNDERSTORMS WILL BE NUMEROUS
OVER SOUTHEAST MISSOURI...WHERE LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING IS POSSIBLE. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND BIG MUDDY RIVERS. SEE THE LATEST FLOOD WARNINGS
AND STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY THROUGH SUNDAY...ESPECIALLY
OVER SOUTHEAST MISSOURI. LOCALLY HEAVY RAIN MAY OCCUR. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

FLOODING WILL CONTINUE ALONG PARTS OF THE MISSISSIPPI AND BIG
MUDDY RIVERS. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR
MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

MY

The radar

The Paducah radar (KPAH), 71 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Cape Girardeau

When
September 19, 5:15 PM CST to 6:15 PM CST
Where
Cape Girardeau County, 1.2 mi NE of Cape Girardeau to 1.1 mi NE of Cape Girardeau
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.312, -89.515

The intersection of Highway 177 and North End Boulevard was closed due to standing water. A trained spotter in the area reported 1.4 inches of rain in 20 minutes.

Hail, Cape Girardeau

When
September 19, 5:19 PM CST
Where
Cape Girardeau County, 1 mi NE of Cape Girardeau
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.310, -89.517

Nickel-size hail was reported, along with winds estimated around 40 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135475, 134433.